I submitted an incident report through the Providence Health Care Intranet to BC PSLS. The following are the details of the event:
- Date event was made: Sept 25, 2016
- Place: Emergency
- Date event was discovered: Sept 26, 2016
- Place: 2N Ward
- Event:Patient with schizoaffective disorder brought himself to emergency on Sept 25 due to recurrence of auditory hallucinations, voices suggesting to kill himself. Pharmanet shows that patient was taking clozapine 175mg po qam and 200mg po qhs. Clozapine PPO was completed by a medical resident.
Medical resident documented that patient missed last night and this morning’s clozapine, but otherwise compliant. As advised by a psychiatrist (the attending), they ordered a continuation of clozapine but to start the bedtime dose at 100mg (instead of 200mg) and for the regular doctor and pharmacy to decide and assess the next day’s dose. Dose was written to be given at HS and for vitals to not be done as patient will be sleeping (Dose should preferably given at 2000hr and vital signs to be done 2 hours post dose).
On Sept 26, patient’s CRP is elevated (101.2), Troponin T (7), NT-proBNP (198). Patient was tachycardic (112-140 bpm). It was found out later that patient had 2 weeks of auditory hallucinations due to medication non-compliance
- Harm: 3-Moderate Harm
Symptoms require intervention (such as additional operative
procedure or therapeutic treatment) or an increased length of stay, or
cause minor permanent or long-term harm or loss of function.
- Description of Harm:
CRP was elevated, trop T were mildly elevated (but within range) and patient became tachycardic; therefore, medication was held for one dose and restarted at a lower dose (25mg)
- Description of potential severe harm:
Initiation of high doses of clozapine, when the patient has not been compliant for >48 hours can increase the risk of clozapine-induced myocarditis, cardiomyopathy, heart failure and agranulocytosis.
- After the event, was any intervention attempted to prevent, minimize or reduce harm? Yes
- At what stage did the event occur? Prescribing
- Med rec was done:
- On admission – Yes
- On internal transfer – No
- Medical problem: Incorrect dose or concentration
- Additional Information:
Given patient’s non-compliance to clozapine for more than 48 hours, the dose of clozapine should have been re-started on a lower initial dose.
The medical resident had documented that patient only missed his last two doses. However, given the context of his admission (recurrent auditory hallucinations for 2 weeks), the patient’s report of his compliance may be questionable.
After patient was initiated at a lower dose of clozapine, CRP decreased and normalized within a few days. Patient’s heart rate went from ~140 (elevated) to 100 (“normal baseline”).
- Ideas for prevention or improvement:
Thorough medication history and judgment of patient’s adherence. If patient is presenting with psychosis, their adherence to medication should be questioned and initiation of a lower dose like 12.5-25mg should be considered.Although sometimes ordered, clozapine levels may take up to 5 days to be resulted.
Event has been saved. The reference number is PSLS894050